Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Cleveland, OH

May 2, 20084 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 2, 2008, 6:39 PM EDT for 4 counties in Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 6:39 PM EDT (22:39 UTC)
Expired
May 2, 2008, 7:15 PM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Medina County, OH, Stark County, OH, Summit County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 51 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:00 PM EDTTSTM WND DMGBarberton, OHA POWER POWER WAS SNAPPED BY THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 022238
SVRCLE
OHC103-151-153-169-022315-
/O.NEW.KCLE.SV.W.0028.080502T2239Z-080502T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MEDINA COUNTY IN NORTHEAST OHIO...
  WESTERN STARK COUNTY IN NORTHEAST OHIO...
  SUMMIT COUNTY IN NORTHEAST OHIO...
  EASTERN WAYNE COUNTY IN NORTHEAST OHIO...

* UNTIL 715 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM BRUNSWICK TO MOUNT EATON...OR ALONG A LINE
  EXTENDING FROM STRONGSVILLE TO 9 MILES NORTHEAST OF HOLMESVILLE...
  AND MOVING EAST AT 48 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WADSWORTH...DOYLESTOWN...DALTON...BREWSTER...BARBERTON...NAVARRE...
  MASSILLON...CUYAHOGA FALLS...AKRON...MACEDONIA...HUDSON...
  TWINSBURG...NORTH CANTON...TALLMADGE...MOGADORE AND CANTON

LAT...LON 4067 8182 4067 8186 4127 8188 4127 8155
      4134 8158 4135 8150 4135 8138 4099 8138
      4098 8137 4074 8136 4066 8181
TIME...MOT...LOC 2239Z 250DEG 42KT 4129 8177 4069 8175

$$

KUBINA
1 follow-up statement
000 
WWUS51 KCLE 022315
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
714 PM EDT FRI MAY 2 2008

OHC103-151-153-169-022324-
/O.EXP.KCLE.SV.W.0028.000000T0000Z-080502T2315Z/
WAYNE OH-STARK OH-MEDINA OH-SUMMIT OH-
714 PM EDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SUMMIT...EASTERN 
MEDINA...WESTERN STARK AND EASTERN WAYNE COUNTIES WILL BE ALLOWED TO 
EXPIRE AT 715 PM EDT.

LAT...LON 4067 8182 4067 8186 4127 8188 4127 8155
      4134 8158 4135 8150 4135 8138 4099 8138
      4098 8137 4074 8136 4066 8181
TIME...MOT...LOC 2314Z 250DEG 42KT 4143 8126 4083 8124

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:02 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 2, 3:02 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
302 PM EDT FRI MAY 2 2008

.SYNOPSIS...
WARM FRONT ACROSS LAKE ERIE WILL MOVE NORTH OVERNIGHT. LOW PRESURE
OVER IOWA WILL MOVE NORTHEAST TO NORTHERN MICHIGAN TONIGHT AND
INTO EASTERN ONTARIO ON SATURDAY. A COLD FRONT ASSOCIATED WITH
THIS LOW WILL MOVE ACROSS THE AREA ON SATURDAY. HIGH PRESSURE
WILL BUILD IN FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS OVER LAKE ERIE AND FAR NORTHERN SECTIONS OF THE
FORECAST AREA WILL LIFT NORTH AND WOULD EXPECT THESE TO DIMINISH
OVER LAND AREAS THIS EVENING. SCATTERED THUNDERSTORMS WERE OVER
INLAND AREAS OF NW OH. WHILE LINE OF THUNDERSTORMS MOVING THROUGH
EASTERN INDIANA THIS AFTERNOON HAVE DECREASING IN INTESITY. THEY
WILL MOVE INTO WESTERN OHIO LATE AFTERNOON AND EVENING BUT APPEARS
THAT THESE STORMS WILL DECREASE IN INTENSITY AND COVERERAGE AS
THEY MOVE EAST. THEN MODELS WERE THEN SHOWING ANOTHER AREA/LINE OF
STORMS WELL AHEAD OF THE FRONT MOVING THROUGH LATER TONIGHT.
THOUGH WE WILL SEE SOME BREAKS IN THE SHOWERS AND THUNDERSTORMS
BELIEVE LIKELY POPS WILL BE THE BEST WAY TO GO. MAY BE SOME
ISOLATED SEVERE STORMS PRIMAIRLY WITH HAIL THIS AFTERNOON AND
EVENING. FAIRLY STRONG UVV AND WIND FIELDS WITH THE STORMS COMING
THROUGH LATER TONIGHT...AND THEY COULD POSE THREAT WITH HAIL AND
HIGH WINDS POSSIBE IF THEY GET ORGANIZED. HOWEVER AT THIS TIME WE
ARE NOT OUTLOOKED BY SPC.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
COLD FRONT MOVING THROUGH TOMORROW. WILL CONTINUE WITH SHOWERS AND
THUNDERSTORMS LIKELY...THOUGH SHOULD TAPER OFF SOMEWHAT IN THE
WEST BY LATE AFTERNOON. FRONT MAY NOT MOVE THROUGH UNTIL LATE IN
THE DAY CENTRAL AND EASTERN AREAS THOUGH LOOKS LIKE MAIN AREA
PRECIP MAY BE OUT AHEAD OF THE FRONT. WILL KEEP CHANCE OF
THUNDERSTORMS GOING CENTRAL AND EAST DURING THE EVENING WITH
CHANCE OF SHOWERS WEST...THE END SHOWERS WEST BY MIDNIGHT WITH
JUST A CHANCE OF SHOWERS EAST. HIGH PRESSURE BUILDING IN ON SUNDAY
SHOULD BRING FAIR WEATHER FROM SUNDAY INTO MONDAY.LOWS TONIGHT
SHOULD BE MILD IN THE SOUTHERLY FLOW. FORECAST HIGHS ON SATURDAY A
LITTLE TOUGH IF THERE ARE SOME BREAKS ESPECIALLY IN THE
EAST...WENT CLOSE TO GUIDANCE MOS MAV. FOR SUNDAY AFTER FROPA AND
WITH 850 MB TEMPERATURES NEAR 0C WENT COLDER THAN GUIDANCE. WITH
HIGH PRESSURE IN CONTROL SUNDAY NIGHT AND MONDAY NIGHT ALSO WENT
COLDER THAN GUIDANCE. THE 00Z MEX NUMBERS LOOK GOOD. ALSO USED
LOCAL SCHEMES TO COME UP WITH THE TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS START OUT IN FAIRLY GOOD AGREEMENT WITH THE ECMWF AN DGFS
SHOWING A CLOSED UPPER LOW OVER HUDSON/JAMES BAY WITH A ZONAL TO
WNWLY FLOW ACROSS THE AREA.  AT THE SURFACE WEAK HIGH PRESSURE WILL
EXTEND ACROSS THE AREA.  MODELS DIVERGE AFTER TUESDAY NIGHT INTO
WEDNESDAY WITH THE GFS SHOWING A COUPLE SHORT WAVE BREAKING OFF INTO
CLOSED LOWS IN THE NORTHWEST FLOW ACROSS THE WESTERN LAKES AND THEN
ACROSS THE EASTERN LAKES.  MEANWHILE THE ECMWF SHOWS AN UPPER RIDGE
BUILDING IN. GIVEN THE DIVERGENCE WILL GO CLOSER TO HPC.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LINE OF CONVECTION EXTENDING FROM THE TOL AREA THROUGH MEDIAN
COUNTY TO NEAR KYNG. THIS LINE IS MOVING NORTHEAST ALTHOUGH
MOVEMENT ON THE EAST END OF THE LINE IS SLOWER THAN THE WEST END
DUE IN PART TO THE MORE STABLE AIRMASS ACROSS EXTREME NERN OHIO
AND NWRN PA. MOST AREAS WILL SEE A BREAK IN THE CONVECTION FOR A
COUPLE HOURS BEFORE THE LINE ACROSS INDIANA MOVES INTO THE AREA.
BROUGHT THE LINE INTO TOL AND FDY AREAS AFTER 20Z AND KMFD AFTER
22Z. WILL NOT BRING IT FURTHER EAST AT THIS POINT AS THIS COULD
WEAKEN IN FAVOR OF ANOTHER LINE DEVELOPING TO THE WEST AND TAKING
OVER. FOR THE LATE OVERNIGHT HOURS HAVE FOLLOWED THE NAM12 UVV
WHICH BRINGS A LINE THROUGH THE CLE AREA AROUND 09Z. WILL BRING IN
A TEMPO GROUP WITH TSRA FOR THAT PRIOD AND ATTEMPT TO TILE ITS
MOTION EAST.

OUTLOOK...COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON
SATURDAY ALLOWING FOR NEXT POSSIBLE CHANCE FOR MVFR CONDITIONS.
LINGERING UPPER LOW ACROSS THE AREA ON SUNDAY WILL ALLOW FOR
CONTINUED CLOUD COVER AND THE CHANCE FOR SHOWERS...THEN HIGH
PRESSURE BUILDS IN SUNDAY NIGHT ALLOWING FOR CLEARING SKIES BY
MONDAY MORNING FROM WEST TO EAST.

&&

.MARINE...
ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED UNTIL COLD FRONT MOVES
THROUGH SATURDAY EVENING.  WINDS WILL THEREFORE STAY FROM A
SOUTHERLY DIRECTION OUTSIDE OF THUNDERSTORM GUSTS UNTIL THE FRONTAL
PASSAGE.  LATE SATURDAY AFTERNOON/EARLY EVENING FOR TIMING OF THE
COLD FRONT.  FOR THE MOST PART EXPECTING WINDS IN THE 10-20 KNOT
RANGE WITH THE POSSIBILITY OF A PERIOD BEHIND THE FRONT OF 15-25
KTS.  HIGH PRESSURE BUILDS IN SUNDAY RELAXING THE WINDS.  WEAK FRONT
MOVES SOUTHEAST ACROSS THE LAKE MONDAY NIGHT.  HIGH PRESSURE FOLLOWS
AGAIN.  GFS QUICK TO BRING ANOTHER CLOSED OFF LOW TO THE GREAT LAKES
BY WEDNESDAY...BUT SLOWED THAT DOWN DRAMATICALLY...MORE IN LINE WITH
ECMWF AND HPC GUIDANCE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...TK
AVIATION...TK
MARINE...OUDEMAN
Hazardous weather outlook, May 2, 4:16 AM EDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
416 AM EDT FRI MAY 2 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-030830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
416 AM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME OF THE THUNDERSTORMS ON SATURDAY COULD BE STRONG AS A COLD
FRONT MOVES ACROSS THE REGION.

THERE COULD BE SOME FROST SUNDAY NIGHT AND MONDAY NIGHT. THIS WILL
HAVE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-030830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
416 AM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME OF THE THUNDERSTORMS ON SATURDAY COULD BE STRONG AS A COLD
FRONT MOVES ACROSS THE LAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:07 PM EDTAreal Flood AdvisoryCLEHuron, Lorain108 min
May 2, 1:29 PM EDTSevere Thunderstorm WarningCLEOttawa14 min
May 2, 2:28 PM EDTSevere Thunderstorm WarningCLELorain31 min
May 2, 5:46 PM EDTSevere Thunderstorm WarningCLEAshland, Huron, Lorain, Richland44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.